Secondary Logo

Institutional members access full text with Ovid®

Prator Bettina C.
Journal of Neuroscience Nursing: April 2006
Serotonin Syndrome: PDF Only
Buy

Abstract:

Serotonin syndrome is a preventable, drugrelated complication that results from increased brainstem serotonin activity, usually precipitated by the use of one or more serotonergic drugs. Its clinical presentation consists of autonomic dysfunction, alteration in mental status, and neuromuscular disorder. Early recognition and treatment is important, because this condition is potentially fatal. Management includes withdrawal of causative agents and supportive measures such as hemodynamic stabilization, sedation, temperature control, hydration, and monitoring for complications. Serotonin antagonists, specifically cyproheptadine, have been used, but the documented benefits are purely anecdotal.

Questions or comments about this article may be directed to Bettina C. Prator, MSN RN ANP ACNP, at 813/844-8522 or bcprator@verizon.net. She is a nurse practitioner at Tampa General Hospital, Surgery Department, in Tampa, FL.

© 2006 American Association of Neuroscience Nurses